Heparin‐Associated Thrombocytopenia: Case Report and Prospective Study

A. S. Gallus, K. T. Goodall, W. Beswick, C. N. Chesterman

    Research output: Contribution to journalArticle

    28 Citations (Scopus)

    Abstract

    Summary: Heparin‐associated thrombocytopenia: Case report and prospective study. A. S. Gallus, K. T. Goodall, W. Beswick and C. N. Chesterman, Aust. N.Z. J. Med., 1980, 10, pp. 25–31. After observing a patient with heparin‐induced thrombocytopenia we prospectively recorded the incidence of thrombocytopenia associated with heparin treatment by measuring the platelet count every second day in 166 patients given therapeutic heparin for various thrombo‐embolic disorders, and 51 patients given low‐dose heparin prophylaxis. A platelet count below 100×10g/litre developed in nine patients (5.4%) during or soon after full‐dose heparin therapy, and in one patient given low‐dose heparin. Careful clinical review suggested that heparin was either the most likely cause or a contributing cause of thrombocytopenia in 51166 patients (3.0%) receiving therapeutic heparin and none of the patients who received prophylactic heparin. Associated laboratory studies suggest that heparin‐initiated platelet aggregation in vivo is a useful marker for heparin‐induced thrombocytopenia.

    Original languageEnglish
    Pages (from-to)25-31
    Number of pages7
    JournalAustralian and New Zealand Journal of Medicine
    Volume10
    Issue number1
    DOIs
    Publication statusPublished - Feb 1980

    Fingerprint Dive into the research topics of 'Heparin‐Associated Thrombocytopenia: Case Report and Prospective Study'. Together they form a unique fingerprint.

    Cite this